I am a long-term migraine sufferer and have been taking pain killers now for about two years (hydrocodone 5/500). A lot of the time I will take 1500 mgs of acetaminophen in one dose. Does anyone know if this will be detrimental to my liver? I never EVER exceed the 4000mg limit in 24 hours, but I will often take 6 pills in one day, that is 1500 mgs of acetaminophen, then 1500 mgs again twelve hours later if necessary. I am very strict about the time in between each dose. So let me ask specifically:
1. Is it dangerous to take 1500 mgs of acetaminophen in one dose?
2. Is it dangerous to take 1500 mgs of acetaminophen every twelve hours?
3. How long would it take for this dosage to leave my liver completely?
In my opinion,you're getting pretty close to the limit with 3000mgs. Do you take this everyday? Also,1500mgs. at once is a fairly large hit to your liver. I cannot explain the function and metabolic properties of your liver on this forum. We are not doctors.
I can suggest this: Ask your Dr. to change your vicodin to a higher dose with less Tylenol and break them in half. Also,have some lab work to get your liver enzymes checked. I am a long time migraine sufferer myself. I take triptans now and they work great;non narcotic :) .
Yes Vicki I do take this amount every day. There seems to be so much differing information out there that I don't know what to believe anymore. Do you think that it is possible that the amount I have been taking might have damaged my liver? I was reading on this forum that some people have been taking up to 30 pills a day! That's unfathomable as far as I am concerned but a few people mention their livers are fine. I don't understand where the discrepancies come from.
The answer is this: We're all different. One person's intake would put another's into
liver failure. It just depends on genes. I know it's crazy;but it's true. I took,personally, a LOT of Tylenol everday for years. It was in the drug I took. I NEVER had an abnormal enzyme level. I'm not bragging here...God forbid! I'm very lucky to be alive.
The best thing to do is get a blood test. That's the best indicator as to how your liver is functioning. :)
Your total daily dose is in the safe range...but I would not take 1500mg at once.I would not go over the 1000mg single dose.The total daily dose is 4000mg and I see many people who take this every day for arthritis pain.
Heavy drinking combined with a fairly high dose of tylenol possibly even a safe dose will definitely affect the liver.Tylenol can also affect the kidneys.
I take about 3000 mg daily for rheumatoid arthritis pain and my liver enzymes are fine.I also take methotrexate and this drug definitely affects the liver so my enzymes have to be monitored closely.
I don't think 2 doses at 1500 mg per day is excessive at all. This depends greatly on if you are a drinker though as pharm said. If you are drinking with that dose you definitely need to be getting your liver function tests.
Also a study was just quoted yesterday that I read that said men who use acetominophen daily are 99% more likely to suffer hearing loss. It depends on your age during use.
I don't actually drink at all, I quit a while back. I really feel great, I run three miles a day, I've never experienced any adverse reactions to the drug at all, but I know that liver damage can be "silent."
It sounds like I am not doing all that much damage to my liver but would it be worth speaking to my doctor about a medication with a lower dosage of APAP? I don't want him thinking I am "fishing for narcotics." I've actually found a drug that eliminates my blasted migraines, nothing else has worked until I found vicodin. Would it be wise to suggest moving up to percocet meaning less APAP and less pills?
I'd certainly try to get on something else with less APAP. 1500mg at once is a big hit to your liver,as I said. Pharma agreed.
Also,15mgs of vicodin in one dose is a bit much. Do you have migraines everyday?
Or do you take this as a preventative measure?
I agree with Vicki..that is a lot of vicodin at once.I also was very strict with my dosing and spacing and never went past the recommended dose,but found myself looking for the buzz rather than the pain relief.I knew then that it was time to find something else before it got out of control.
It can get out of control so easily and then it is harder to stop.
Opiates do cause rebound pain and the use can escalate quickly and before you know it out of control.
In my case once the rebound pain subsided I was able to control my pain with otc pain meds.In fact I have less pain now than when I took opiates.
Have you tried something like Zomig or Imatrex? I too and a long time migraine suffer.
I found after 5 years of pain med, that just a preventive and a triptian can get me over the hard part.
The pain meds didn't help after taking them for so long. No Matter what you take you are still going to get them. Took me years to work that out.
No pain med here and my headaches are better. Rebound is another problem.
Tried fioricet, tried tramdol, tried midrin, tried reglan, tried imatrex, nothing helped me. I do understand the implications of addiction and/or abuse but I pride myself on my willpower. I know for a fact I will not take more than the dose I mentioned, I am FAR too paranoid trust me.
Do you think that there would have been some kind of symptom by now if I was damaging myself? Or does the liver not work like that?
The signs of liver disease show up late in the process. The best thing to do is have some blood work done. A regular blood test as part of a routine physical will measure liver enzymes. If they are elevated you have your answer. I'm sorry but there really isn't another way to tell unless you become ill.
While I agree you cannot "will" yourself to not be an addict, you can definitely control the extent to which you engage in destructive behavior. I used to be an alcoholic on weekends but would go the five days in between without the slightest inconvenience. It takes a certain mental strength but it can definitely be done. It's called moderation.
For those suggesting Triptans for migraines. Some ppl are allergic and have adverse reactions to triptans.
I can't take any triptans because it makes my migraines 10x worse so I go from being able to semi function to having to lay in a dark room for a day... it stinks.
My doctor tried me on several of them.
I have been taking 3000 -4000mg. of acetanmophen _(hydrcodone) plus drinking 3-4 beers a day for 5 years. But my liver enzymes keep coming back normal. Latly the last 6 moths I have been feeling real bad. Fatigue,joint pain,nausea's,tenderness in right side,no appitite and swelling of my stomach Sometime's I sleep 15 hours a day. all doctors say is my enzymes are fine.I know I have been stupid (an understatment). Any advice ?
My doc told me I can take up to 1 gm at a time, not more than 4 gms in a 24 hour period. That is a sort of baseline for reasonably healthy patients. Anyone with any liver disease must first check with their doc.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.